Arkansas, 2014

Wildfire in Arkansas, January 23, 2014

January 23, 2014 · NWS LZK · 1 event in 1 county or zone

A lack of recent rain, dormant vegetation, low relative humidities, and gusty winds made conditions favorable for the spread of wildfires on the 23rd. 5 miles northeast of Fordyce in Dallas County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A lack of recent rain, dormant vegetation, low relative humidities, and gusty winds made conditions favorable for the spread of wildfires on the 23rd. The Fordyce Fire burned 210 acres about 1.5 miles northeast of Fordyce in Dallas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 23, 5:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 23, 5:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
530 AM CST THU JAN 23 2014

.AVIATION...

OVERALL VFR FLIGHT CONDITIONS WILL BE SEEN IN THE NEXT 24 HOURS. VFR
CEILINGS WILL BE SEEN ESPECIALLY WITH A COLD FRONT AS IT MOVES
THROUGH AR IN THE NEXT 12 TO 18 HOURS. THE COLD FRONT WILL MOVE
THROUGH THE STATE AND BRING NW TO NE WINDS OF 10 TO 25 MPH...WITH
GUSTS TO AROUND 30 MPH DURING THE DAY. WINDS WILL BECOME ELEVATED IN
THE NORTH EARLY THIS MORNING...CENTRAL AREAS AROUND SUNRISE TO THIS
MORNING...THEN SOUTHERN AREAS LATER IN THE MORNING. THE SURFACE HIGH
PRESSURE SETTLES OVER THEN SOUTH OF AR TONIGHT...AND WINDS LOWER
SIGNIFICANTLY. (59)

&&

.PREV DISCUSSION... /ISSUED 239 AM CST THU JAN 23 2014/

.SHORT TERM...TODAY THROUGH SUNDAY

STRONG ARCTIC COLD FRONT JUST PUSHING INTO NRN AR EARLY THIS
MORNING...WITH BREEZY CONDITIONS DEVELOPING ALONG AND BEHIND THIS
FRONT. THIS FRONT WILL MOVE SOUTH THROUGH THE CWA THROUGH THE REST
OF THE MORNING...WITH TEMPS DROPPING DOWN INTO THE UPPER SINGLE
DIGITS AND LOW TEENS ACROSS THE NRN COUNTIES BY MID MORNING...TO THE
UPPER TEENS AND 20S ACROSS CENTRAL AND SRN SECTIONS OF THE STATE.
CANNOT RULE OUT A FEW FLURRIES BEHIND THIS FRONT...BUT VERY DRY AIR
WILL KEEP MOST LOCATIONS DRY.

WITH DROPPING TEMPS AND INCREASING WINDS...WIND CHILLS ACROSS NRN
SECTIONS OF THE STATE WILL DROP BELOW ZERO THIS MORNING. SOME
LOCATIONS COULD SEE WIND CHILL VALUES AS LOW AS 10 BELOW ZERO.
CONTINUE THE WIND CHILL ADV FOR THIS REASON...WITH NO CHANGES IN
TIME OR AREA. EXPECT WINDS OF 15 TO 25 MPH THROUGH MIDDAY AND MID
AFTERNOON FOR MOST OF THE CWA. SOME GUSTS OF 30 TO 35 MPH WILL BE
POSSIBLE...WITH THE LAKE WIND ADV ALSO CONTINUING.

TEMPS WILL REMAIN WELL BELOW NORMAL THIS THU AFTERNOON...WITH TEMPS
LIKELY TO ONLY WARM INTO THE 20S AND 30S. WINDS WILL BECOME LIGHT TO
CALM OVERNIGHT INTO FRI MORNING...ALLOWING TEMPS TO DROP RAPIDLY
BACK INTO THE SINGLE DIGITS AND TEENS. WIND CHILLS WILL NOT BE AS
MUCH OF A CONCERN DUE TO THE LACK OF SIGNIFICANT WIND FOR MOST
LOCATIONS. LOWS MAY OCCUR EARLY IN THE MORNING ACROSS THE NWRN
COUNTIES BEFORE BEGINNING TO WARM BY SUNRISE DUE TO INCREASING SRLY
FLOW. THIS WILL BE MOST EVIDENT IN THE HIGHER TERRAIN IN THE NWRN
COUNTIES.

SRLY WILL BECOME MORE WIDESPREAD DURING THE DAY ON FRI...ALLOWING
FOR TEMPS TO WARM INTO THE 30S AND 40S. CONTINUED WARMING WILL BE
SEEN ON SAT...WITH TEMPS UP TO NEAR OR EVEN ABOVE NORMAL. A WEAK
FRONT WILL MOVE INTO THE STATE LATE SAT AFTERNOON...BUT ONLY A WIND
SHIFT WILL BE SEEN. SRLY AND SWRLY FLOW WILL INTENSIFY FOR
SUN...WITH TEMPS IN THE 50S AND 60S BY SUN AFTERNOON. FORECAST WILL
LIKELY REMAIN DRY THROUGH THE ENTIRE PERIOD.

MUCH OF THE SHORT TERM PERIOD WILL SEE ENHANCED WILDFIRE THREAT AS
NO SIGNIFICANT PRECIPITATION HAS OCCURRED OVER THE LAST SEVERAL
DAYS. ADD IN VERY DRY AIR MOVING INTO THE REGION...AND WITH BREEZY
CONDITIONS...AND THE THREAT FOR WILDFIRES WILL BE ELEVATED EACH
AFTERNOON.

&&

.LONG TERM...MONDAY THROUGH WEDNESDAY

THE EXTENDED FORECAST WILL SEE LITTLE CHANGE...WITH A DEEP UPPER
TROUGH EXPANDING WEST TO MUCH OF THE U.S...WITH ONLY THE UPPER
RIDGE ON THE WEST COAST. THIS WILL KEEP OVERALL DRY WEATHER AND
BELOW AVERAGE TEMPERATURES FOR THE EXTENDED FORECAST.

MONDAY BEGINS WITH A STRONG ARCTIC HIGH PRESSURE MOVING SOUTH
OVER THE SOUTHERN PLAINS AND AR. BREEZY CONDITIONS WILL BE SEEN
WITH HIGHS IN THE 30S NORTH...TO 40S SOUTH. DRY AND COLD
CONDITIONS WILL BE SEEN TUESDAY AND WEDNESDAY AS THE SURFACE HIGH
CENTERS OVER THE REGION. EXPECT LOWS IN THE TEENS TO SINGLE
DIGITS...AND HIGHS IN THE 20S NORTH...30S CENTRAL...TO LOWER 40S
SOUTH. TEMPERATURES WILL RISE A BIT ON WEDNESDAY...BUT WILL STILL
REMAIN 5 TO 15 DEGREES BELOW NORMAL. BY LATE IN THE FORECAST...SOME
MOISTURE MAY RETURN TO AR AS RESULT OF A SOUTH WIND FLOW..WITH A
POSSIBLE RETURN OF SOME PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     25   8  35  28 /   0   0   0  10
CAMDEN AR         35  13  40  28 /  10   0  10   0
HARRISON AR       20   5  35  29 /   0   0   0   0
HOT SPRINGS AR    32  11  39  28 /  10   0   0   0
LITTLE ROCK   AR  31  12  37  28 /  10   0   0   0
MONTICELLO AR     33  15  38  28 /  10   0  10   0
MOUNT IDA AR      31   7  39  28 /  10   0   0   0
MOUNTAIN HOME AR  22   7  36  28 /   0   0   0  10
NEWPORT AR        25   9  34  28 /   0   0   0  10
PINE BLUFF AR     31  12  38  27 /  10   0   0   0
RUSSELLVILLE AR   28   9  39  26 /   0   0   0   0
SEARCY AR         27   7  34  26 /   0   0   0   0
STUTTGART AR      29  10  35  27 /  10   0   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL NOON CST TODAY FOR BAXTER-BOONE-FULTON-
INDEPENDENCE-IZARD-JACKSON-MARION-NEWTON-SEARCY-SHARP-STONE.

WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR BAXTER-BOONE-FULTON-
INDEPENDENCE-IZARD-JACKSON-MARION-NEWTON-SEARCY-SHARP-STONE.

LAKE WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR ARKANSAS-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-GARLAND-GRANT-HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-
LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

SHORT TERM...62 / LONG TERM...59
Hazardous weather outlook, Jan 23, 5:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST THU JAN 23 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY WILL BE IN EFFECT FOR NORTHERN ARKANSAS UNTIL
NOON CST TODAY AS A COLD FRONT MOVES THROUGH ARKANSAS. IT WILL
ELEVATE NORTHWEST TO NORTH WINDS AT 10 TO 25 MPH...WITH SOME
GUSTS AROUND 30 MPH POSSIBLE. ALSO...DUE TO MORNING TEMPERATURES
IN THE TEENS AND THE ELEVATED WINDS...WIND CHILL TEMPERATURES WILL
LOWER TO BELOW ZERO DEGREES IN SPOTS OVER NORTHERN ARKANSAS. A
WIND CHILL ADVISORY WILL BE IN EFFECT UNTIL NOON CST TODAY.

ADDITIONALLY...A LAKE WIND ADVISORY WILL BE IN EFFECT UNTIL 3 PM
CST THIS AFTERNOON...FOR PARTS OF CENTRAL AND SOUTHERN ARKANSAS.
WINDS WILL BE NORTHERLY AT 10 TO 25 MPH...WITH GUSTS OF 25 TO 35
MPH POSSIBLE. THE BREEZY CONDITIONS WILL THEN LESSEN OVER THE AREA BY
LATE THIS AFTERNOON.

THE WILD FIRE DANGER THREAT WILL REMAIN ELEVATED TODAY DUE TO
LOWER RELATIVE HUMIDITY...ELEVATED WINDS AND DRY FUEL MOISTURE
LEVELS. WINDS WILL START LIGHT TODAY BUT THEN AS A DRY COLD FRONT
MOVES THROUGH...SWITCH TO THE NORTHWEST TO NORTH AND INCREASE TO
10 TO 25 MPH WITH SOME GUSTS TO AROUND 30 MPH. COMBINE THIS WITH
DRY FUEL MOISTURE LEVELS...AND THE WILD FIRE THREAT WILL BE
ELEVATED. THE ARKANSAS FORESTRY COMMISSION HAS DETERMINED THAT
THE ENTIRE STATE HAS A MODERATE WILDFIRE DANGER...WITH A HIGH
WILDFIRE DANGER IN CENTRAL ARKANSAS. BURN BANS HAVE ALSO BEEN
POSTED IN SEVERAL COUNTIES. EVEN IF YOU ARE NOT IN THESE
COUNTIES...OUTDOOR BURNING IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WILD FIRE DANGER THREAT WILL REMAIN ELEVATED ON FRIDAY DUE TO
LOWER RELATIVE HUMIDITY...SOMEWHAT ELEVATED WINDS AND DRY FUEL
MOISTURE LEVELS. THE ARKANSAS FORESTRY COMMISSION HAS DETERMINED
THAT THE ENTIRE STATE HAS A MODERATE WILDFIRE DANGER...WITH A HIGH
WILDFIRE DANGER IN CENTRAL ARKANSAS. BURN BANS HAVE BEEN POSTED IN
SEVERAL COUNTIES. OUTDOOR BURNING IS STRONGLY DISCOURAGED. SOME
WARMING WILL BE SEEN OVER THE WEEKEND...BUT DRY WEATHER
CONDITIONS WILL CONTINUE. DRY COLD FRONTS WILL CONTINUE TO MOVE
THROUGH ARKANSAS EVERY TWO TO THREE DAYS INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dallas

When
January 23, 11:00 AM CST to 4:30 PM CST
Where
Dallas forecast zone
Reported by
Park/Forest Service
Coordinates
33.970, -92.654 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485139.